Alert archive / Iowa / Special Weather Statements in 2025
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 28, 2025, 3:21 AM CDT for Dubuque County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2025, 3:21 AM CDT (08:21 UTC)
- Expired
- Jul 28, 2025, 3:45 AM CDT
- In force
- 24 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.00 in
- Wind
- 55
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2355 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997
WWUS83 KARX 280821
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
321 AM CDT Mon Jul 28 2025
WIZ061-280845-
Grant WI-
321 AM CDT Mon Jul 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRANT COUNTY
THROUGH 345 AM CDT...
At 320 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sageville, or near Dubuque, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Grant
County, including the following locations... Kieler, Lock And Dam 11,
Sandy Hook, Louisburg, Sinsinawa, Big Patch, Georgetown, and Potosi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4254 9064 4258 9068 4264 9071 4267 9089
4268 9089 4267 9043 4251 9042 4251 9064
TIME...MOT...LOC 0820Z 274DEG 26KT 4255 9073
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
FergusonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 28, 12:20 AM CDT, 3 hours 1 minute earlier. Its key messages:
- Overnight storms - some strong, potentially severe, with a damaging wind threat. Higher local risk from southeast MN into northwest WI.
- Steamy Monday with Heat Advisories for 100+ heat indices south of I-94
- More rounds of showers late Mon night/Tue and again late Tue night/Wed. Stronger storm threat with heavy rain potential.
- Turning cooler, less humid and trending dry for the latter half of the week.
Area forecast discussion, Jul 28, 12:20 AM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
1220 AM CDT Mon Jul 28 2025
.KEY MESSAGES...
- Overnight storms - some strong, potentially severe, with a damaging
wind threat. Higher local risk from southeast MN into northwest WI.
- Steamy Monday with Heat Advisories for 100+ heat indices south of
I-94
- More rounds of showers late Mon night/Tue and again late Tue
night/Wed. Stronger storm threat with heavy rain potential.
- Turning cooler, less humid and trending dry for the latter half of
the week.
&&
.UPDATE...
Issued at 1110 PM CDT Sun Jul 27 2025
Monitoring line of strong to severe storms on radar moving
east-southeast through southern Minnesota. A more southerly
trajectory has been witnessed post sunset as storms seek off
surface instability. Area of highest instability, 3000+ J/kg
MLCAPE, pooled from northwest to southeast Iowa in RAP
Mesoanalysis.
Surface observations signaling location of highest instability
seen grazing our southwestern county warning area border in
northeast Iowa. As for off surface observations, the 27.00Z
RAOBs also showed steeper low to mid level lapse rates at
MPX/OAX. Highest shear collocated on the storm's southwestern
periphery based on VWPs through the Central Plains into central
Iowa.
Confidence in storm strength is low as axis of higher
instability narrows and any collocation with any effective
shear decreases. Highest confidence for ongoing storms lies
along southwestern periphery in northeast Iowa overnight,
decreasing towards the Mississippi River Valley. Should severe
storms persist locally, highest concern will continue to be
damaging winds as heights for 1" hail exceed 35k ft. Can't be
ruled out within strongest, tallest storms with 65+ dBz seen
this high temporarily.
&&
.DISCUSSION...
Issued at 230 PM CDT Sun Jul 27 2025
> OVERNIGHT STORMS: some will be strong. A few could be severe.
Damaging winds gusts the main threat. Locally heavy rain.
Convection will fire along a cold front across northern MN by late
afternoon. Strong instability (Mucapes upwards of 4k J/kg) will
result in explosive development while 40 kts of deep layer shear
help organize the storms/support updrafts. Strong/severe storms are
likely.
This convective complex will move southeast overnight and will be
knocking on the local forecast area's "door" by 1 to 2 am (per
latest CAMS). instability not nearly as hefty and near sfc inversion
will work against any storm tapping the full length of progged
hodographs. Stronger storms for sure, and still some severe risk -
moreso SE MN/NW WI at the outset. Winds the main concern. Locally
heavy rain likely. A downscale in intensity as we move into the
early morning/daybreak hours. So a relatively short window for a
severe risk.
> HOT, STEAMY MONDAY: highs topping out in the upper 80s/lower 90s,
coupled with sfc Tds in the mid 70s, will result in afternoon heat
indices in the 100+ range for a bulk of the local area (moreso
south of I-94).
Overnight/early morning storms and residual clouds will work against
the heating initially, but should clear southeast by mid morning -
leaving plenty of time for the heat to build.
Heat Advisories are in effect for locations along/south of I-90 Monday.
> MON NIGHT-WED: a couple more rounds of storms. Some strong with
heavy rain potential.
The Monday morning convection will likely layout a cold
front/outflow boundary orientated west to east across portions of
the area. While positioning is uncertain during the morning, there
is some consensus to waver this boundary across far southern
MN/central WI by Monday night. A shortwave/low level jet interaction
will spark storms over SD by Mon evening, and these will track east
and across that boundary Mon night. The 850 mb jet focuses into the
front early in the evening but becomes more parallel to it by
midnight. Ample instability a loft for convection to feed off. How
the wind shear plays out isn't as clear. Sturdy low level inversion
suggests storms will remain elevated, likely not feeling the 20+ kts
of 0-1km shear currently progged. Expect some stronger storms and
can't rule out a severe risk.
Perhaps of more concern is the potential/likelihood of heavy rain. PWs
of 2-2.5" and warm cloud depths of 4+ kft very favorable for warm
rain processes. West-east orientation will result in training storms
- so time/residence factors into possible amounts. While not
anticipating widespread flooding at this time, localized
urban/stream flooding certainly a possiblity - and potentially could
impact the Tue morning commute.
The surface front will likely get another push southward Tue from
the storms/related outflow. The next convectively enhanced shortwave
then shifts out of the northern plains and rides along/north of this
front later Tue night into Wed morning. Model differences on where
the front lays out, convection/mcv moves...and forecast confidences
in these details are kept "in-check" as a result. How overnight
convection develops and moves will impact the rest of the following
day both for Tue and Wed.
Moist, unstable airmass still in place to fuel the storms along with
heavy rain potential. If the setup of the main weather elements Tue
night/Wed shadows those from Mon night/Tue - another round of
potentially heavy rain will fall across the same areas. An increased
flooding threat would follow.
Keep a close eye on this couple day period for that potential.
> COOLER SECOND HALF OF THE WEEK: highs mostly in the 70s from Wed
into the weekend
Consistent, persistent signal in the long range guidance with
amplification of a west coast ridge early this week while an upper
level trough digs into southeast Canada. Locally, the flow becomes
more northwesterly as a result with much cooler air funneling
southeast out of Canada.
Gone will be the hot conditions of today and Monday, replaced by
unseasonably cool (below normal) and less humid air. EPS and GEFS
have nearly a 100% agreement between their ensemble members for
highs in the 70s to around 80 from Wed into the weekend.
On top of that, the local area could get a break from rain chances
starting Thu as the long range guidance continues to favor bringing
a sfc high across the region - and could linger it into the weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1220 AM CDT Mon Jul 28 2025
Main taf concern is showers/storms impacting the taf sites early in
the taf period. Then another round of convection is expected to move
over the region Monday evening/after 00z Tuesday. First line of
convection is moving across southern Minnesota/northern Iowa and
expect the rain to impact the taf sites through the early morning
hours. There could be brief periods of MVFR conditions...however VFR
conditions is most likely through through the morning hours and for
much of the taf period. Next concern is another line of convection
move over the Northern Plains/Upper Mississippi River after 00z
Tuesday. Confidence is lower where this complex develops at and the
track of the complex. At this time...will not mention any thunder in
the tafs after 00z Tuesday...just based on the low confidence on
where the complex will track.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 8 PM CDT this evening for
WIZ041>044-053>055-061.
MN...Heat Advisory from noon today to 8 PM CDT this evening for
MNZ086>088-094>096.
IA...Heat Advisory from noon today to 8 PM CDT this evening for
IAZ008>011-018-019-029-030.
&&
UPDATE...
DISCUSSION...Rieck
AVIATION...DTJHazardous weather outlook, Jul 27, 2:45 PM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 245 PM CDT Sun Jul 27 2025 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-282345- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 245 PM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms overnight, some strong with a few potentially severe. Damaging winds are the primary concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms early Monday morning. Some may be strong with damaging winds the primary concern. Heat index values above 100 degrees are expected Monday. Strong to severe thunderstorms are possible again Monday night. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-WIZ017-029-032>034-282345- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 245 PM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms overnight, some strong with a few potentially severe. Damaging winds are the primary concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms early Monday morning. Some may be strong with damaging winds the primary concern. Heat index values above 90 degrees are expected Monday. Strong to severe thunderstorms are possible again Monday night. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Special weather statement, Jul 28, 12:54 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1254 AM CDT Mon Jul 28 2025
IAZ009>011-018-019-029-280630-
Floyd IA-Winneshiek IA-Chickasaw IA-Howard IA-Fayette IA-
Allamakee IA-
1254 AM CDT Mon Jul 28 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HOWARD...NORTHERN
FAYETTE...WEST CENTRAL ALLAMAKEE...SOUTHEASTERN FLOYD...WINNESHIEK
AND CHICKASAW COUNTIES THROUGH 130 AM CDT...
At 1254 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Decorah to 8 miles west of Tripoli. Movement
was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Decorah, Cresco, New Hampton, West Union, Nashua, Calmar,
Fredericksburg, Ossian, Hawkeye, Lawler, Spillville, Fort Atkinson,
Ridgeway, Ionia, Protivin, Waucoma, Jerico, Chickasaw, Alta Vista,
and Westgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4291 9208 4291 9278 4346 9211 4322 9144
4268 9208
TIME...MOT...LOC 0554Z 309DEG 22KT 4331 9178 4285 9241
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FergusonLocal storm report, Jul 28, 1:03 AM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
103 AM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM Tstm Wnd Gst 5 N Charles City 43.14N 92.67W
07/28/2025 M57 MPH Floyd IA Trained Spotter
Measured with personal weather station.
&&
APFLocal storm report, Jul 28, 1:52 AM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
152 AM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM Tstm Wnd Gst 3 W Oelwein 42.68N 91.97W
07/28/2025 M53 MPH Fayette IA AWOS
AWOS station KOLZ Oelwein Municipal Airport.
&&
APFLocal storm report, Jul 28, 2:47 AM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
247 AM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM Non-Tstm Wnd Gst 3 NNW Stewartville 43.90N 92.50W
07/27/2025 M51 MPH Olmsted MN ASOS
ASOS station KRST Rochester International
Airport.
&&Local storm report, Jul 28, 2:48 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
248 AM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM Tstm Wnd Gst 3 NNW Stewartville 43.90N 92.50W
07/27/2025 M51 MPH Olmsted MN ASOS
Corrects previous non-tstm wnd gst report
from 3 NNW Stewartville. Corrected to tstm
wind gst report. ASOS station KRST Rochester
International Airport.
&&
APFSpecial weather statement, Jul 28, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
321 AM CDT Mon Jul 28 2025
WIZ061-280845-
Grant WI-
321 AM CDT Mon Jul 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRANT COUNTY
THROUGH 345 AM CDT...
At 320 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sageville, or near Dubuque, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Grant
County, including the following locations... Kieler, Lock And Dam 11,
Sandy Hook, Louisburg, Sinsinawa, Big Patch, Georgetown, and Potosi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4254 9064 4258 9068 4264 9071 4267 9089
4268 9089 4267 9043 4251 9042 4251 9064
TIME...MOT...LOC 0820Z 274DEG 26KT 4255 9073
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
FergusonThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:03 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 36 min |
| Jul 27, 11:21 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Howard, Mitchell | 54 min |
| Jul 27, 11:29 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 46 min |
| Jul 28, 12:05 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 55 min |
| Jul 28, 12:54 AM CDT | Special Weather Statement | ARX | Chickasaw, Winneshiek | 36 min |
| Jul 28, 1:18 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton, Fayette, Winneshiek | 57 min |
| Jul 28, 3:45 AM CDT | Special Weather Statement | ARX | Dubuque | 30 min |
| Jul 27, 10:27 PM CDT | Special Weather Statement | ARX | Dodge | 33 min |
| Jul 27, 10:40 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower, Olmsted | 50 min |
| Jul 27, 10:49 PM CDT | Special Weather Statement | ARX | Wabasha | 26 min |
Nearby
Special Weather Statements in Iowa, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.